Back to Journals » Cancer Management and Research » Volume 10

Severe cutaneous adverse reactions induced by targeted anticancer therapies and immunotherapies

Authors Chen CB, Wu MY, Ng CY, Lu CW, Wu J, Kao PH, Yang CK, Peng MT, Huang CY, Chang WC, Hui RCY, Yang CH, Yang SF, Chung WH, Su SC

Received 22 January 2018

Accepted for publication 1 March 2018

Published 17 May 2018 Volume 2018:10 Pages 1259—1273

DOI https://doi.org/10.2147/CMAR.S163391

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Justinn Cochran

Peer reviewer comments 3

Editor who approved publication: Dr Leylah Drusbosky


Chun-Bing Chen,1–6 Ming-Ying Wu,1–4 Chau Yee Ng,1–5 Chun-Wei Lu,1–6 Jennifer Wu,1–4,6 Pei-Han Kao,1–4,6 Chan-Keng Yang,4–7 Meng-Ting Peng,4,6–7 Chen-Yang Huang,4,6–7 Wen-Cheng Chang,4,6–7 Rosaline Chung-Yee Hui,1–4 Chih-Hsun Yang,1–4 Shun-Fa Yang,8,9 Wen-Hung Chung,1–4,6,10,11 Shih-Chi Su1–4,10

1Department of Dermatology, Drug Hypersensitivity Clinical and Research Center, Chang Gung Memorial Hospital, Linkou, Taiwan; 2Department of Dermatology, Drug Hypersensitivity Clinical and Research Center, Chang Gung Memorial Hospital, Taipei, Taiwan; 3Department of Dermatology, Drug Hypersensitivity Clinical and Research Center, Chang Gung Memorial Hospital, Keelung, Taiwan; 4College of Medicine, Chang Gung University, Taoyuan, Taiwan; 5Graduate Institute of Clinical Medical Sciences, College of Medicine, Chang Gung University, Taoyuan, Taiwan; 6Immune-Oncology Center of Excellence, Chang Gung Memorial Hospital, Linkou, Taiwan; 7Division of Hematology-Oncology, Department of Internal Medicine, Chang Gung Memorial Hospital, Linkou, Taiwan; 8Institute of Medicine, Chung Shan Medical University, Taichung, Taiwan; 9Department of Medical Research, Chung Shan Medical University Hospital, Taichung, Taiwan; 10Whole-Genome Research Core Laboratory of Human Diseases, Chang Gung Memorial Hospital, Keelung, Taiwan; 11Department of Dermatology, Xiamen Chang Gung Hospital, Xiamen, China

Abstract: With the increasing use of targeted anticancer drugs and immunotherapies, there have been a substantial number of reports concerning life-threatening severe cutaneous adverse reactions (SCARs), including Stevens–Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), drug rash with eosinophilia and systemic symptoms, drug-induced hypersensitivity syndrome, and acute generalized exanthematous pustulosis. Although the potential risks and characteristics for targeted anticancer agent- and immunotherapy-induced SCAR were not well understood, these serious adverse reactions usually result in morbidity and sequela. As a treatment guideline for this devastating condition is still unavailable, prompt withdrawal of causative drugs is believed to be a priority of patient management. In this review, we outline distinct types of SCARs caused by targeted anticancer therapies and immunotherapies. Also, we discuss the clinical course, latency, concomitant medication, tolerability of rechallenge or alternatives, tumor response, and mortality associated with these devastating conditions. Imatinib, vemurafenib, and rituximab were the top three offending medications that most commonly caused SJS/TEN, while EGFR inhibitors were the group of drugs that most frequently induced SJS/TEN. For drug rash with eosinophilia and systemic symptoms/drug-induced hypersensitivity syndrome and acute generalized exanthematous pustulosis, imatinib was also the most common offending drug. Additionally, we delineated 10 SCAR cases related to innovative immunotherapies, including PD1 and CTLA4 inhibitors. There was a wide range of latency periods: 5.5–91 days (median). Only eight of 16 reported patients with SCAR showed clinical responses. Targeted anticancer drugs and immunotherapies can lead to lethal SCAR (14 deceased patients were identified as suffering from SJS/TEN). The mortality rate of TEN was high: up to 52.4%. The information compiled herein will serve as a solid foundation to formulate ideas for early recognition of SCAR and to discontinue offending drugs for better management.

Keywords: acute generalized exanthematous pustulosis, drug rash, eosinophilia, Stevens–Johnson syndrome, toxic epidermal necrolysis, targeted therapy, immunotherapy

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]